How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Chris C. Your Own Question
Chris C.
Chris C., Nurse
Category: Health
Satisfied Customers: 1079
Experience:  Nurse with with 10+ yrs. in wellness care, geriatrics, hospice and acute care.
66637759
Type Your Health Question Here...
Chris C. is online now
A new question is answered every 9 seconds

Hi I was taking an iron supplement because my hemoglobin was

This answer was rated:

Hi I was taking an iron supplement because my hemoglobin was a little low.my doctor told me too take it for 2 months,anyway,I never noticed a iron smell in my poop.i stopped in June or July but 3 weeks ago I started taking it again( without consulting dr). I was a little tired. The last ferrous sequel I took was last week...and I have been having a really irony smelling stool.color is normal.what can this be,I am sooo scared.thank you,Linda ps I am in good health

Chris C. :

Hello! I will be assisting you today.

Chris C. :

When you initially took the iron supplement this was due to a documented lab finding that it was needed and so the iron you took was absorbed by the body probably almost completely. Since the body needed it there was none eliminated in the stool hence no iron smell.

Chris C. :

If you are now smelling iron after taking the supplement this simply indicates that there are significant quantities of iron in the stool from the supplement you took and the body didn't need.

Chris C. :

It can take some time for the iron excess to be totally eliminated from the system and so the stool will retain this smell until the iron is cleared. This can take a couple of weeks.

Chris C. :

If you have blood in the stool this would indicate a problem that would need to be checked out.

Chris C. :

With you taking the iron supplement and now having iron smelling stools several days later this would be a normal finding.

Customer: Thank you so much. Now I can relax. My boyfriend is an RN and said the same thing
Chris C. :

You are very welcome!

Chris C. and 3 other Health Specialists are ready to help you